Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 8, NWS Topeka, KS

June 27, 1999Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 27, 1999, 7:47 PM CDT for Jefferson County, Kansas. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1999, 7:47 PM CDT (00:47 UTC)
Expired
Jun 28, 1999, 6:00 AM CDT
In force
10 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 280050
FFWTOP
KSC087-281050-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
747 PM CDT SUN JUN 27 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLOOD WARNING FOR...
  NORTHWESTERN JEFFERSON COUNTY IN NORTHEASTERN KANSAS

* UNTIL 6 AM CDT MONDAY MORNING

* AT 730 PM CDT...AREA LAW ENFORCEMENT REPORTED THE DELAWARE
  RIVER WAS FLOODING IN NORTHWEST JEFFERSON COUNTY.

* HEAVY RAINS OF 3 TO 6 INCHES OVER THE DELAWARE RIVER BASIN HAVE
  CAUSED THE RIVER TO FLOOD IN NORTHWEST JEFFERSON COUNTY. THE
  DELAWARE RIVER WAS REPORTED TO BE FLOODING SOME COUNTY ROADS
  NORTH OF VALLEY FALLS AT 730 PM. THE RIVER IS EXPECTED TO
  CONTINUE TO FLOOD AT LEAST THROUGH TONIGHT.

MOTORISTS ARE CAUTIONED TO NOT DRIVE ACROSS FLOODED ROADS!  MOST
FLOOD DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

PB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:23 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 27, 3:23 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT SUN JUN 27 1999

SHALLOW...NEARLY STATIONARY BOUNDARY RUNNING FROM SOUTHWEST THROUGH
CENTRAL INTO EAST CENTRAL KANSAS.  WARM ADVECTION OVER THIS BOUNDARY
HAS LED TO TRAINING OF STORMS ACROSS NORTHERN TWO TIERS OF COUNTIES
IN CWA AND FLOOD WARNING HAS BEEN ISSUED FOR NARROW BAND OF
RAINFALLS IN EXCESS OF 4 INCHES TODAY.  BOUNDARY NOT FORECAST TO
MOVE MUCH AND LOW-LEVEL JET SHOULD FEED INTO BOUNDARY RESULTING IN
MORE HEAVY RAINS TONIGHT.  THUS, HAVE ISSUED A FLASH FLOOD WATCH
TONIGHT FOR ENTIRE CWA.  TO THE SOUTH, CAPPING INVERSION IN PLACE
BUT APPEARS TO BE WEAKENING WITH MID-LEVEL DEVELOPMENT OCCURRING
SOUTH OF ABILENE.  WITH PERSISTENT MOISTURE CONVERGENCE IN THIS
AREA, RAPID THUNDERSTORM DEVELOPMENT EXPECTED THIS EVENING.  SINCE
SURFACE BASED CAPES AT OR ABOVE 4000 J/KG TO THE SOUTH OF THE
BOUNDARY, SEVERE ALSO LIKELY.

BEYOND TONIGHT...MCS EXPECTED TO MOVE OUT OF NORTHEAST/EAST CENTRAL
KANSAS DURING MONDAY MORNING AND SUBSIDENCE BEHIND WAVE AND DRYING
IN LOWER LAYERS ASSOCIATED WITH FRONT FINALLY PUSHING WELL TO THE
SOUTH, SHOULD LEAD TO DRY WEATHER FROM MONDAY AFTERNOON INTO TUESDAY
AFTERNOON.  UPSLOPE FLOW BEGINS SETTING UP AGAIN ON TUESDAY AND
DEVELOPMENT OF ANOTHER MCS COULD BE IN THE WORKS FOR TUESDAY NIGHT
AND WEDNESDAY.

NGM LOOKS TOO DRY TONIGHT AND TOO WARM ON MONDAY GIVEN EXPECTED MCS
AND RESIDUAL CLOUD COVER.  BEYOND THAT NGM/AVN STATISTICAL
GUIDANCE SIMILAR AND FOLLOWED.

.TOP...FFA FOR MUCH OF NORTH CENTRAL, NORTHEAST, AND EAST CENTRAL
KANSAS THROUGH TONIGHT.

GDP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:26 PM CDTSevere Thunderstorm WarningTOPLyon, Morris44 min
Jun 27, 9:09 PM CDTSevere Thunderstorm WarningTOPLyon, Morris41 min
Jun 27, 10:28 PM CDTFlash Flood WarningTOPJackson, Jefferson4 hr
Jun 28, 6:45 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee40 min
Jun 28, 7:44 AM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage41 min
Jun 28, 7:44 AM CDTSevere Thunderstorm WarningTOPAnderson41 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.